Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 12, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 12, 2008, 11:25 AM CST for 5 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2008, 11:25 AM CST (17:25 UTC)
- Expired
- Feb 12, 2008, 12:30 PM CST
- In force
- 65 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Chambers County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, Polk County, TX
The radar
The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 10:06 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 12, 10:06 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1006 AM CST TUE FEB 12 2008
.UPDATE...
AT 15Z THE BEST DYNAMICS WERE TO THE NORTHEAST OF THE FORECAST
AREA. A 12Z UPPER AIR ANALYSIS AND THE 12Z NAM AND RUC MODELS
INDICATE STILL A SLIGHT RISK FOR SEVERE WEATHER AS THE LINE OF
STORMS PUSHES THROUGH LATER THIS MORNING AND EARLY THIS AFTERNOON.
ONE FAVORABLE FACTOR IS THE TEMPERATURES NEAR 70 AND DEWPOINTS IN
THE UPPER 60S NUDGING NORTHWARD FROM THE MATAGORDA BAY AREA. THE
UPPER JET STRUCTURE FAVORS THE BEST AREA FOR ISOLATED SEVERE
STORMS TO BE MORE OVER THE FAR EASTERN SET OF COUNTIES...MAINLY
EAST OF THE HIGHWAY 59 CORRIDOR AND NORTH OF THE I-10 CORRIDOR.
CURRENTLY THE RADAR INDICATES A SLIGHT BOWING OF THE LINE OF
STORMS PUSHING ACROSS WALLER...MONTGOMERY...AND FAR NORTHWESTERN
HARRIS COUNTIES. HOWEVER...MOST AREAS WILL SEE MAINLY SHOWERS AND
THUNDERSTORMS.
FOR NOW WILL ISSUE AN UPDATE FOR TEMPERATURE AND MOISTURE
PARAMETERS. OTHERWISE...THE CURRENT FORECAST LOOKS GOOD FOR THE
WEATHER AND POP GRIDS.
40
&&
.PREV DISCUSSION... /ISSUED 353 AM CST TUE FEB 12 2008/
DISCUSSION...
THE SHORTWAVE TROUGH THAT BROUGHT THE BOW ECHO ACROSS THE COASTAL
PLAIN OF THE UPPER TX COAST HAS PUSHED INTO THE NORTHERN GULF.
ANOTHER SHORTWAVE IN THE CENTRAL PLAINS WILL CONTINUE TO PUSH
EAST WITH A STRONG 120KT 300MB JET DIVING INTO IT OVER THE
NORTHERN ROCKIES. THE SHORTWAVE MAY DIG A BIT BUT THE JET WILL
SERVE TO HELP PUSH THE COLD FRONT THROUGH THE AREA TODAY. SFC OBS
AND REGIONAL RADAR IMAGERY SHOW THE FRONT MAINLY FROM A KBWD TO
KOSA LINE. CONVECTION IS FILLING IN NICELY ALL ALONG IT. A FEW
CELLS MAY BECOME SEVERE LATER THIS MORNING.
THE MAIN SEVERE THUNDERSTORM THREAT APPEARS TO BE DURING THE LATE
MORNING HOURS WHERE THERE HAS BEEN SOME HEATING AHEAD OF THE
FRONT. THIS MAY ALLOW FOR MODERATE CAPE OF 1000-2000 J/KG TO
DEVELOP BY 15Z THIS MORNING. THERE SHOULD BE ENOUGH DEEP LAYER
SHEAR ON THE ORDER OF 40KTS OR SO FOR STORMS TO ORGANIZE ALONG
THE FRONT...POSSIBLY A FEW BOWS WHICH WILL HEIGHTEN THE DAMAGING
WIND THREAT. A FEW STORMS MAY ROTATE IF SFC FLOW STAYS BACKED
ENOUGH BUT STILL THINK GIVEN THE LINEAR FORCING OF THE FRONT THAT
AN ORGANIZED SQUALL LINE WILL BE LIKELY CONVECTIVE MODE. FRONT
SHOULD REACH THE COAST BETWEEN 18Z AND 21Z AND OUT OF THE COASTAL
WATERS BY 00Z.
THE MIDDLE OF THE WEEK SHOULD DRY OUT WITH HIGH PRESSURE BUILDING
OVER THE AREA WED AND SHIFTING EAST. RETURN FLOW SHOULD SET UP ON
THURSDAY INTO FRIDAY. THIS IS WHERE THE CHALLENGING PART OF THE
FORECAST BEGINS. THE 06Z NAM AND 00Z GFS/ECMWF BRING A COLD FRONT
INTO THE AREA FRIDAY. A STRONG UPPER LEVEL TROUGH DIGS OVER THE
GREAT BASIN AND 4 CORNERS REGION ON THURSDAY SETTING UP STRONG
WSW FLOW ALOFT. THIS UPPER TROUGH BECOMES CLOSED OFF FROM THE
FLOW AND SLOWLY EDGES EAST OVER THE SOUTHERN ROCKIES. STRONG
DIFFLUENCE ALOFT DEVELOPS OVER MUCH OF TX WITH ISENTROPIC LIFT
OVER THE FRONTAL BOUNDARY ON FRIDAY INTO SATURDAY. DECIDED THAT A
FEW THUNDERSTORMS WILL BE POSSIBLE SHOULD THE FRONTAL BOUNDARY
EDGE NORTH A LITTLE BIT AND OPEN THE WARM SECTOR UP OVER SE TX.
ELEVATED CONVECTION WILL ALSO BE POSSIBLE GIVEN A SHALLOW COLD
AIRMASS. THE 00Z ECMWF SUGGESTS THIS POSSIBILITY. THE 00Z GFS IS
A LITTLE MORE PROGRESSIVE WITH THE TROUGH THAN THE ECMWF. IT
BRINGS THE TROUGH THROUGH THE AREA LATE SAT INTO SUN WITH HEAVY
RAIN. CONDITIONS CLEAR OUT SUN AFTERNOON. THE 00Z ECMWF IS SLOWER
WITH IT CLEARING OUT SUN NIGHT INTO MON. LOOKING AT THE 00Z GFS
ENSEMBLE MEAN AND ITS MEMBERS...WILL STICK MORE TO THE
POSSIBILITY OF A SLOWER PROGRESSION OF THE TROUGH. AGREE THAT
BULK OF THE RAIN WILL OCCUR FRI/SAT AND WILL BUMP POPS UP TO 60
PERCENT DURING THIS TIME. FOR NOW WITH THE EVENT STILL SEVERAL
DAYS AHEAD...30 POPS FOR SUN LOOK REASONABLE BEFORE CLEARING POPS
ON MON. IT IS A BIT DIFFICULT TO NAIL DOWN THE DETAILS OF THE
EVENT BUT THERE MAY BE A SLIGHT SEVERE THUNDERSTORM RISK AHEAD OF
THE FRONT. OTHERWISE...THIS SCENARIO LOOKS LIKE A GOOD HEAVY
RAINFALL EVENT AND BEARS WATCHING. BOTH THE NAM AND GFS BRING
ABOUT 1.5 INCHES OF PWAT INTO THE UPPER TX COAST AND GALVESTON
BAY. WITH ALL THE STRONG LIFT ASSOCIATED WITH THE FRONT...UPPER
LEVEL DYNAMICS AND MOISTURE...POSSIBLE FOR SOME AREAS TO SEE
QUITE A BIT OF RAINFALL.
OVERPECK/39
AVIATION...
STILL EXPECTING A LOW DECK TO FORM BY SUNRISE AS MOISTURE CONTINUES
TO STREAM INTO THE AREA. THINGS SHOULD MIX OUT BY MID-MORNING AHEAD
OF A COLD FRONT. THE FRONT SHOULD CLL BETWEEN 15-16Z...IAH AROUND
18Z AND GLS AROUND 20Z. WILL CARRY PREVAILING TSRA WITH THE FROPA
AND ADD WIND GUSTS. NW WINDS WILL INCREASE BEHIND THE FRONT. WILL
LEAN TOWARD THE SLOWER CLEARING AS OFFERED BY THE NAM. MAINLY VFR
OVERNIGHT. 43
MARINE...
EXPECT THE NEXT FRONT AND ASSOCIATED LINE OF SHOWERS AND
THUNDERSTORMS TO PUSH OFF THE COAST BETWEEN 1 PM AND 3 PM. WILL
MENTION SEVERE IN THE MARINE TEXT. MODERATE TO STRONG OFFSHORE FLOW
WILL DEVELOP IN THE WAKE OF THE FRONT. WINDS/SEAS GRADUALLY DIMINISH
WED AS HIGH PRES BUILDS INTO THE AREA. ONSHORE FLOW RESUMES WED
NIGHT...INCREASES THURS...THEN ANOTHER FRONT AND ASSOCIATED STORMS
FRI AFTN OR EVNG. PREFER THE SLOWER ECMWF OVER THE WEEKEND WHICH
HOLDS THE WIND SHIFT BACK UNTIL SUNDAY NIGHT. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 36 65 48 71 / 80 10 0 10 10
HOUSTON (IAH) 69 39 64 46 71 / 80 10 0 10 10
GALVESTON (GLS) 68 45 60 53 68 / 80 10 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...40
AVIATION/MARINE...47Hazardous weather outlook, Feb 12, 5:01 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 501 AM CST TUE FEB 12 2008 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-131115- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 501 AM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHEAST TEXAS AND COASTAL WATERS TODAY. A SQUALL LINE DEVELOPING ALONG A COLD FRONT IN NORTH TEXAS WILL PUSH INTO THE AREA LATER THIS MORNING AND AFTERNOON. SOME OF THESE STORMS IN THE SQUALL LINE MAY BECOME SEVERE AS THEY MOVE INTO A MORE UNSTABLE ATMOSPHERE. DEEP LAYER SHEAR WILL BE STRONG ENOUGH FOR STORM ORGANIZATION WITH SOME STORMS DEVELOPING BOWS. DAMAGING STRAIGHT LINE WINDS AND HAIL ARE THE MAIN SEVERE THREATS FROM THESE STORMS. A BRIEF WEAK TORNADO CANNOT BE RULED OUT SHOULD A STORM IN THE SQUALL LINE BEGIN TO ROTATE. THE SQUALL LINE SHOULD REACH THE COAST IN THE AFTERNOON WHERE STRAIGHT LINE WINDS WILL BE A THREAT TO MARINERS. WIND GUSTS ABOVE GALE FORCE WILL BE POSSIBLE AS THE SQUALL LINE MOVES OFFSHORE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHEAST TEXAS ON FRIDAY. THUNDERSTORMS ARE EXPECTED WITH THE FRONT. THE FRONT WILL BE SLOW TO MOVE OUT OF THE AREA WITH AN UPPER LEVEL DISTURBANCE SLOWLY MOVING EAST ACROSS THE STATE OVER THE WEEKEND. A PROLONGED RAIN EVENT WILL BE POSSIBLE THIS WEEKEND AS THE FRONT AND UPPER LEVEL DISTURBANCE SLOWLY MOVE OUT OF THE AREA. HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 6:52 PM CST | Severe Thunderstorm Warning | HGX | Wharton | 53 min |
| Feb 11, 9:18 PM CST | Special Marine Warning | HGX | 43 min | |
| Feb 12, 11:34 AM CST | Special Marine Warning | HGX | 86 min | |
| Feb 12, 12:27 PM CST | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 48 min |
| Feb 12, 12:40 PM CST | Special Marine Warning | HGX | 65 min | |
| Feb 12, 12:56 PM CST | Special Marine Warning | HGX | 34 min | |
| Feb 12, 1:58 PM CST | Special Marine Warning | HGX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.